Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 157, NWS Topeka, KS

October 13, 2000Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 13, 2000, 6:35 PM CDT for Cloud County, Republic County, Kansas. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 13, 2000, 6:35 PM CDT (23:35 UTC)
Expired
Oct 13, 2000, 7:05 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 6:40 PM CDTHail 0.75Jamestown, KS
Oct 13, 6:53 PM CDTHail 1Belleville, KS
Oct 13, 7:00 PM CDTHail 0.75Belleville, KS
Oct 13, 7:14 PM CDTHail 0.75Narka, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 132334
SVRTOP
KSC029-157-140000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT FRI OCT 13 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 705 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF JAMESTOWN...OR ABOUT
  16 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  NORWAY
  COURTLAND
  SCANDIA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:36 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 13, 2:36 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT FRI OCT 13 2000

...PRECIPITATION CHANCES AND TEMPERATURES MAIN FORECAST
   CHALLENGES NEXT FEW DAYS...

WARM AIR ADVECTION AHEAD OF A SHORTWAVE OVER SOUTHWEST KANSAS HAS
KEPT SHOWERS AND THUNDERSTORMS ALIVE THIS AFTERNOON. MOISTURE AXIS
LIES ALONG AND EAST OF A FRONT FROM NEAR HAYS TO WEST OF DODGE
CITY.  SATELLITE SHOWS UPPER TROF OUT WEST WITH VARIOUS VORTICITY
CENTERS ROTATING AROUND IT. FIRST FOR TONIGHT IS A VORT MAX AND JET
STREAK OVER NEW MEXICO THAT IS FORECAST TO MOVE THROUGH AND INCREASE
UVVS TONIGHT TO GENERATE SHOWERS AND THUNDERSTORMS IN THE THETA-E
AXIS FROM SOUTH CENTRAL KANSAS INTO NORTHWEST MISSOURI. FRONTAL
BOUNDARY HAS NOT MOVED MUCH AT ALL AND WITH APPROACH OF SYSTEM WILL
REMAIN IN PLACE TONIGHT. LAPS DATA SHOWS CAPES HAVE INCREASED TO THE
1000 J/KG TO 1500 J/KG ACROSS CENTRAL KANSAS FROM NEAR KCNK TO NEAR
KDDC. SUFFICIENT SHEAR WILL BE IN PLACE THIS EVENING...SEE SPC
DISCUSSIONS AND WILL MENTION SOME SVR IN WESTERN ZONES. CWA STILL
LOOKS LIKE IT WILL BE IN THE RIGHT REAR QUAD OF UPPER JET OVERNIGHT
AND WILL KEEP POPS HIGH ALL ZONES.

A STRONGER WAVE OFF THE CALIFORNIA COAST WILL BE THE WX MAKER FOR
LATE SATURDAY INTO SATURDAY NIGHT. NORTHERN END OF FRONT WILL MOVES
EAST INTO THE LAKES TONIGHT...BUT THE SOUTHERN END IS FORECAST BY
MODELS TO REMAIN ACROSS CENTRAL AND EASTERN KANSAS ON SATURDAY.
ANOTHER WAVE DEPICTED BY MODELS TO MOVE INTO KANSAS SATURDAY WILL
INDUCE CYCLOGENESIS ALONG THE FRONT IN CENTRAL KANSAS. AFTERNOON
HEATING SHOULD HELP TO DESTABILIZE AIRMASS AND WILL LEAVE CHANCE
POPS GOING FOR AFTERNOON. AS MENTIONED ABOVE STRONGEST WAVE MOVES
ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY MORNING. FRONT SLIDES
SOUTHEAST SATURDAY NIGHT AND SHOULD BE IN SOUTHEAST KANSAS SUNDAY
MORNING. WILL GO WITH A DRY FORECAST FOR NORTH CENTRAL COUNTIES AND
HAVE SOME MORNING POPS IN THE EASTERN COUNTIES SUNDAY MORNING.

LOWS TONIGHT IN THE WARM SECTOR WILL REMAIN MILD...GENERALLY IN THE
55 TO 65 DEGREE RANGE...FWC HIGHS ON SAT LOOK GOOD AND WILL GO ABOVE
MOS SATURDAY NIGHT AHEAD OF FRONT...COOLER ON SUNDAY WITH CLOUDS AND
COOLER DRIER AIR FILTERING IN.

.TOP...NONE.

JW

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.